Illinois, 2024

Dust Storm in Illinois, April 16, 2024

April 16, 2024 · NWS ILX · 1 event in 1 county or zone

A warm front lifted northward to the I-80 corridor during the afternoon of April 16th. Further south within the warm sector, southerly winds increased and gusted up to 40-45mph at times across much of central Illinois.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifted northward to the I-80 corridor during the afternoon of April 16th. Further south within the warm sector, southerly winds increased and gusted up to 40-45mph at times across much of central Illinois. Due to freshly plowed farm fields and the recent dry conditions, the strong winds were able to loft dust from the fields, creating localized areas where visibilities were reduced to less than 1/4 mile. The hardest hit location was just west of Springfield in Sangamon County where I-72 was closed between Wabash Avenue and the town of New Berlin. No accidents or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 16, 1:17 PM CST, 58 minutes earlier. Its key messages:

  • South-southeast winds sustained at 25-30 mph gusting 35-45 mph this afternoon will kick up dust that could reduce visibilities in spots. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities.
  • There is a level 2 of 5 (slight) risk for severe weather with widespread thunderstorms this afternoon and evening. The main threats are damaging wind gusts and large hail, but a tornado is possible mainly west of the IL River this evening. Have multiple ways to receive warnings, and know where you will take shelter.
  • There is a level 1 of 5 (marginal) risk for severe weather with thunderstorms on Thursday, with damaging gusts and large hail being the primary hazards once again.
Area forecast discussion, Apr 16, 1:17 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
217 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- South-southeast winds sustained at 25-30 mph gusting 35-45 mph
  this afternoon will kick up dust that could reduce visibilities
  in spots. Drivers should exercise caution, being careful not to
  drive into an area of significantly diminished visibilities.

- There is a level 2 of 5 (slight) risk for severe weather with
  widespread thunderstorms this afternoon and evening. The main
  threats are damaging wind gusts and large hail, but a tornado is
  possible mainly west of the IL River this evening. Have
  multiple ways to receive warnings, and know where you will take
  shelter.

- There is a level 1 of 5 (marginal) risk for severe weather with
  thunderstorms on Thursday, with damaging gusts and large hail
  being the primary hazards once again.

&&

.DISCUSSION...
Issued at 214 PM CDT Tue Apr 16 2024

Latest SPC Mesoanalysis shows around 1500-2000 J/kg SBCAPE which
has developed quickly over the past couple hours with the breaks
in clouds. Fortunately, 0-3 km shear values are not particularly
impressive - only around 25-30 kt - which should limit severe
potential somewhat. However, we'll need to keep an eye on the
most persistent updrafts since mid level lapse rates will be steep
and hence conducive to marginally severe hail, especially after
6pm when the LLJ (and wind fields aloft in general) begins to
restrengthen to increase shear as the sfc low draws nearer. The
CAMs do suggest the second wave developing behind the first
(north central MO/south central IA) will be more potent given the
50-60 kt 0-6km shear there. This broken line of storms, however,
will begin to meet convective inhibition with decoupling of the
boundary layer and slightly lower shear as it races into our area
between 6 and 9 pm, which the CAMs (though not always accurate)
agree will cause it to dissipate. If this holds together, areas
along and west of the IL River would have a tornado, very large
hail, and damaging wind risk, though at this time guidance is
leaning towards it falling apart. There will be some pretty feisty
winds through the evening though: this afternoon with deep mixing,
this evening with showers mixing down stronger winds aloft, and
later this evening behind those showers across our west before the
sun sets. Current south-southeast winds are sustained at nearly
30 mph and gusting to around 40 or slightly higher across most of
the area, and there have been some visibility dips where dust is
getting kicked up given dry soils and any agricultural tilling.
Drivers should exercise caution, being careful not to drive into
an area of blowing dust that's significantly reducing visibility.

Once the remains of the second wave dissipate or depart our area to
the north late this evening, we should get a break in precip
overnight and remain seasonably mild with temps hovering in the 60s.
The cold front will finally cross the area tomorrow morning,
bringing an abrupt wind shift and seasonably cooler temps with
afternoon highs in the mid 60s to low 70s north of I-70 - a little
warmer further south where a drier airmass (and lack of clouds) will
foster a more rapid response to sfc heating. Given the proximity of
the upper low which deterministic guidance suggests will slowly lift
across WI throughout the day, temps aloft will remain cool across
our north where low level lapse rates would be steep enough to
favor some weak instability leading to a couple showers, though
most of the area should be dry during the day.

Tomorrow night into Thursday morning, a warm front will lift north
into our area ahead of a sfc low that'll pull a cold front through
Thursday afternoon/evening. The specific track of this low is in
question, though along and south of its warm front steep mid level
lapse rates and curved hodographs would imply a hail (and possibly
tornado) threat with thunderstorms; there isn't a ton of mid level
dry air on soundings, but steep low level lapse rates that develop
if breaks in cloud cover optimize sfc heating could favor gusty
winds, particularly if storms merge into a line along the cold
front. We'll be keeping an eye on this possible severe weather risk,
though at this time, the highest probabilities (15-30% ...
corresponding to a level 2 of 5 "slight" risk) from SPC are Clay to
Lawrence Counties and south on Thursday. Behind that front Thursday
night, conditions turn cooler, and then Friday night into Saturday a
reinforcing cold front will bring temps to below normal (average
highs, for reference, are mid to upper 60s); NBM only gives a 30-40%
and 20-30% chance for highs of 60 or warmer on Saturday and Sunday,
respectively.

Bumgardner

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1233 PM CDT Tue Apr 16 2024

VFR conditions should prevail through most of the TAF period, with
some deterioration along and north of I-74 after roughly 12-14z
(7-9am) Wednesday as MVFR ceilings move in from the northwest.
There will also be a period of reduced visibilities and perhaps
ceilings with thunderstorms this evening. South-southeast winds
outside of storms will be gusting upwards of 30 kt this afternoon,
but could briefly gust 40 kt or higher in storms which could also
produce hail and frequent lightning. Winds will shift abruptly to
west-southwesterly tomorrow morning with a cold front crossing the
area from west to east.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 16, 10:13 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1113 AM CDT Tue Apr 16 2024

ILZ027>031-036>038-040>043-047>051-171615-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
1113 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms will increase across western Illinois early this
afternoon and move east. Some of these storms will be strong to
severe, with damaging winds, hail, and tornadoes all possible. The
highest chances for significant severe weather are west of the
Illinois River. Additional storms may move into the area early this
evening, though that is less certain.

Outside of the storms, south winds will gust around 35 mph, causing
some difficult travel on west to east oriented roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds will increase Wednesday and gust to around 35 mph, with
difficult travel on north to south oriented roads.

A few thunderstorms are possible Thursday afternoon and night,
though the severe weather risk appears low at this time.

Minor flooding on the Illinois River from Havana to Beardstown will
continue for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening,
with the most likely time frame between 3 pm and 8 pm.

Expected storm motion is toward the northeast around 40 mph.

ILZ044>046-052>057-061-171615-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-
1113 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...This afternoon and tonight.

South winds will gust around 35 mph today, causing some difficult
travel on west to east oriented roads.

Thunderstorms will begin moving into the area by early evening, and
should be out of the state by midnight. Some of these storms will be
strong to severe, with damaging winds, hail, and a few tornadoes all
possible. However, the tornado threat will be more diminished near
the Indiana border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds will increase Wednesday and gust to around 35 mph, with
difficult travel on north to south oriented roads.

Scattered thunderstorms are possible Thursday afternoon and night. A
few of these may be on the strong side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 6 pm and 10 pm.

Expected storm motion is toward the northeast around 40 mph.

ILZ062-063-066>068-071>073-171615-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1113 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms will begin moving into the area by early evening, and
should be out of the state by midnight. Some of these storms will be
strong to severe, with damaging winds and hail being the primary
risks. However, a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds will increase Wednesday and gust to around 35 mph, with
difficult travel on north to south oriented roads.

Scattered thunderstorms are possible Thursday afternoon and night. A
few of these may be strong to severe, with damaging winds and hail
the primary risks.

Minor flooding on the Wabash River will continue for several more
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 7 pm and midnight.

Expected storm motion is toward the northeast around 40 mph.

Knutsvig

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Sangamon

When
April 16, 2:15 PM CST to 5:45 PM CST
Where
Sangamon forecast zone
Reported by
Emergency Manager
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Blowing dust reduced visibilities to less than 1/4 mile at times west of Springfield, prompting the closure of I-72 between Wabash Avenue and the town of New Berlin. No traffic accidents or injuries were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171547.